Minnesota, 2009

Flooding in Minnesota, April 1 to 27, 2009

April 1 to 27, 2009 · NWS FGF · 7 events in 7 counties and zones

This flood event began for many counties in late March, then continued through April and into May. After the winter storm event that dumped up to two feet of snow over portions of the region from March 29th through April 1st, temperatures remained below normal through the tenth of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This flood event began for many counties in late March, then continued through April and into May. After the winter storm event that dumped up to two feet of snow over portions of the region from March 29th through April 1st, temperatures remained below normal through the tenth of the month. Luckily, there were no other big rain or snow events through this time. However, being early April, the snowpack left on the ground did continue to melt. The remaining snowpack was deepest across the Devils Lake region, the far southern Red River Valley, and in the Sheyenne River Valley. The nearly two feet of new snow in the late March winter storm event caused additional overland flooding and river rises in the southern Red River Valley. Water levels also remained high along the mainstem Red River. The rest of the month of April continued with below normal temperatures, while the climate reporting site at Fargo measured below normal precipitation amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 8:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 8:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
951 PM CDT TUE MAR 31 2009

.DISCUSSION...
AN UPDATE WILL BE ISSUED TO EXPIRE THE WINTER STORM WARNING IN THE
SOUTHWEST AT 10 PM. THE FORECAST OVERNIGHT IS IN GOOD SHAPE...AND
SNOW WILL CONTINUE TO WIND DOWN WITH SLIPPERY ROADS AS
TEMPERATURES CONTINUE TO HOVER NEAR OR SLIGHTLY BELOW FREEZING.

A NEW WSW AND TEXT/GRID PRODUCTS WILL FOLLOW SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 720 PM CDT TUE MAR 31 2009/

DISCUSSION...
WE WILL BE CLEANING UP HEADLINES THIS EVENING...AND CANCELING THE
WINTER STORM WARNING FOR THE GRAND FORKS AREA. THE MAIN SNOW BAND
AND STRONGEST FORCING PER FRONTOGENESIS FIELDS CONTINUES TO SHIFT
INTO THE FAR WESTERN FORECAST AREA. AS LOW PRESSURE MOVES SLOWLY
NORTHEAST TONIGHT...ANOTHER BAND OF ACCUMULATING SNOW MAY DEVELOP
IN THE FAR EAST LATER TONIGHT CLOSER TO THE SFC LOW. NOT EXPECTING
TOO MUCH ACCUMULATION IN THE VALLEY TONIGHT...WITH THE BEST
ACCUMULATING SNOW OF 1-3 INCHES POSSIBLE IN THE DEVILS LAKE BASIN
SOUTH INTO RANSOM/SARGENT COUNTIES THROUGH 06Z. THEREAFTER...THE
MAIN ACCUMULATING SNOW SHOULD BE OVER. WITH THE HEAVY SNOW IN THE
SOUTH AND ACCUMULATION REPORTS OF UP TO 20 INCHES IN THE
WAHPETON/BRECKENRIDGE AREAS AND AROUND 10 INCHES TOTAL IN
FARGO...ROADS WILL REMAIN VERY SLICK TONIGHT AS TEMPS DROP A BIT
BELOW FREEZING. THEREFORE...WILL TRANSITION ALL AREAS TO A WINTER
WEATHER ADVISORY EXCEPT THE FAR NORTHEAST WHERE A WINTER STORM
WARNING WILL BE IN EFFECT THROUGH 12Z.

UPDATED WSW/TEXT AND GRAPHICAL PRODUCTS WILL BE SENT SHORTLY.

AVIATION...
IFR CONDITIONS IN SNOW/BR CAN GENERALLY BE EXPECTED ACROSS ALL
TAF SITES...AS A STRONG LOW PRESSURE SYSTEM MOVES FROM SRN MN NEWD
TO THE MN ARROWHEAD BY MIDDAY ON WED. A BRIEF LULL IN HEAVIER SNOW
IS POSSIBLE DURING THE AFTERNOON HOURS...WHERE IMPROVED MVFR
VISIBILITIES WILL SEEN...AND CEILINGS WILL HOVER AT IFR/LOW MVFR.
SNOW SHOWERS RETURN OVERNIGHT AND LINGER THROUGH THE TAF
PERIOD...AND ALL SITES RETURN TO IFR. STRONG AND GUSTY NE WINDS
WILL GRADUALLY BACK TO THE NW BY WED MRNG AS THE LOW PROGRESSES TO
THE NE.

HYDROLOGY...THE COLD WEATHER OF LATE IS STILL HELPING TO KEEP
ADDITIONAL RUNOFF FROM GETTING INTO THE AREA RIVER SYSTEMS...AS
WELL AS KEEPING ICE JAM POTENTIAL HIGH. JAMS CONTINUE FROM HALSTAD
NORTHWARD TO OSLO AND IN THE HENDRUM AREA. WE CONTINUE TO MENTION
THESE THREATS IN OUR AREAL FLOOD WARNING FLS. COLD WEATHER STILL
LOOKS TO HOLD...WHICH REMAINS GOOD NEWS FOR FLOOD FIGHTERS...ALTHOUGH
THE WINTER STORM WILL HAMPER FLOOD OPERATIONS WITH LOW VISIBILITIES
AND HEAVY SNOW. THE RED RIVER IS SPREAD OUT AROUND THE OSLO
AREA...MANY MILES WIDE NOW. REFER TO HYDROLOGY SECTION OF HOMEPAGE
FOR FURTHER INFORMATION.

PREV DISCUSSION... /ISSUED 245 PM CDT TUE MAR 31 2009/

DISCUSSION...

COULD SEE SOME RESIDUAL -SN WED MAINLY ACROSS EASTERN AND NORTHERN
FA WEDNESDAY AS LOW CONTINUES TO LIFT OUT OF FA. PLENTY OF MOISTURE
WRAPPING AROUND LOW SO NOT EXPECTING ANY SOLAR WHICH WILL KEEP
TEMPERATURES LIKELY A FEW DEGREES EITHER SIDE OF MELTING.

SLIVER OF HIGH PRESSURE BUILDS IN TOWARDS END OF WORK WEEK ALONG
WITH SLIGHT WARMING THROUGH COLUMN. WITH DEEP SNOW/ICE COVER
TEMPERATURES OVERALL WILL REMAIN BELOW AVERAGE THROUGH PERIOD AND
WILL STAY ON LOW SIDE OF GUIDANCE.

GFS AND ECMWF IN FAIRLY GOOD AGREEMENT WITH SYSTEM OFF OF THE
PACIFIC COAST TOWARDS THE END OF THE WEEK. BOTH MODELS SHOW
SIGNIFICANT DIGGING ON FRI AND SAT AS THE SYSTEM HEADS SOUTHEAST
INTO THE SOUTHERN ROCKIES. AT THIS POINT HOWEVER...EXPECTING THE
BULK OF THE SYSTEM TO STAY CENTERED OVER THE CENTRAL PLAINS WITH
ONLY A SLIGHT CHANCE OF CLIPPING THE SOUTHERN FA. THEREFORE...KEPT
ONLY 20 AND 30 POPS GOING THROUGH THE SAT AND SUN TIMEFRAME. AFTER A
SHORT BREAK...IT APPEARS ANOTHER WEAK WAVE WILL AFFECT THE FA. BOTH
THE GFS AND ECMWF HAVE A WAVE SLIDING DOWN FROM CANADA...WITH THE
GFS SUGGESTING AN EARLY MON MORNING TIMEFRAME AND THE ECMWF MUCH
LATER INTO TUE.

TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN BELOW NORMAL WITH
CURRENT SNOW PACK AND ADDITIONAL EXPECTED PRECIPITATION. DROPPED HPC
TEMPERATURES FAIRLY SIGNIFICANTLY IN THE DAY 6 AND 7 TIMEFRAME TO
REFLECT THIS REASONING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR MNZ001>005-
     007-008-013>015-022-024-027>032-040.

     WINTER STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR MNZ006-009-016-
     017-023.

&&

DK
Hazardous weather outlook, Mar 31, 8:43 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
943 PM CDT TUE MAR 31 2009

MNZ001>005-007-008-013>015-022-024-027>032-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-020245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
943 PM CDT TUE MAR 31 2009

...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

OCCASIONAL SNOW IS EXPECTED TONIGHT THROUGHOUT ALL OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA. THE HEAVIEST SNOW WILL FALL IN
THE DEVILS LAKE BASIN...WHERE UP TO 4 INCHES IS POSSIBLE TONIGHT.
ELSEWHERE...ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED. ROADS
WILL REMAIN VERY SLICK AS TEMPERATURES HOVER NEAR FREEZING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

MNZ006-009-016-017-023-020245-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-
943 PM CDT TUE MAR 31 2009

...A WINTER STORM WARNING IS IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TONIGHT FROM BAUDETTE TO BEMIDJI...WITH
ADDITIONAL ACCUMULATION OF 2 TO 5 INCHES. TOTAL SNOWFALL THROUGH
TONIGTH OF 5 TO 8 INCHES IS EXPECTED...ALONG WITH VERY SLICK ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

DK

In the hours before

Local storm report, Mar 31, 6:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             STARKWEATHER            48.45N 98.88W
03/31/2009  E2.0 INCH        RAMSEY             ND   CO-OP OBSERVER

            ABOUT AN INCH DURING AFTERNOON HOURS AND AN ADDITIONAL
            INCH THIS LAST HOUR...VISIBILITY DOWN TO ABOUT ONE EIGHT
            OF A MILE

&&

PJS
Local storm report, Mar 31, 7:39 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HEAVY SNOW       CAMPBELL                46.10N 96.41W
03/31/2009  E26.0 INCH       WILKIN             MN   PUBLIC

            ESTIMATED TOTAL SNOWFALL FROM PUBLIC SENT TO KVLY
            METEOROLOGIST

&&

DKELLENB
Local storm report, Mar 31, 8:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
938 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       4 N NEW YORK MILLS      46.58N 95.37W
03/31/2009  E12.0 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            EVENT TOTAL WITH 1.67 INCHES WATER EQUIVALENT

&&

PJS
Local storm report, Mar 31, 8:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HEAVY SNOW       PELICAN RAPIDS          46.57N 96.09W
03/31/2009  E15.0 INCH       OTTER TAIL         MN   PUBLIC

            REPORT RELAYED THROUGH WDAY METEOROLOGIST

&&

DKELLENB
Local storm report, Mar 31, 10:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             SABIN                   46.78N 96.65W
03/31/2009  E4.1 INCH        CLAY               MN   CO-OP OBSERVER

            ESTIMATED SNOWFALL UP TO 530 AM

0530 AM     SNOW             SABIN                   46.78N 96.65W
03/31/2009  E4.1 INCH        CLAY               MN   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 530 AM

0612 AM     SNOW             OTTERTAIL               46.43N 95.56W
03/31/2009  E4.5 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 612 AM

0645 AM     SNOW             LIDGERWOOD              46.07N 97.15W
03/31/2009  E6.0 INCH        RICHLAND           ND   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 645 AM

0700 AM     SNOW             FORMAN                  46.11N 97.64W
03/31/2009  M7.0 INCH        SARGENT            ND   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             FARGO                   46.88N 96.82W
03/31/2009  E6.7 INCH        CASS               ND   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 7 AM

0700 AM     SNOW             7 N ROCHERT             46.96N 95.69W
03/31/2009  M2.4 INCH        BECKER             MN   CO-OP OBSERVER

            24 HOURS ENDED AT 0700 CDT. MEASURED AT TAMARAC REFUGE.

0700 AM     SNOW             3 S DALTON              46.13N 95.92W
03/31/2009  M4.3 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             BRECKENRIDGE            46.26N 96.59W
03/31/2009  M11.0 INCH       WILKIN             MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             3 S WADENA              46.40N 95.13W
03/31/2009  M5.0 INCH        WADENA             MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             HALSTAD                 47.35N 96.82W
03/31/2009  M1.0 INCH        NORMAN             MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             LONG LOST LAKE          47.19N 95.42W
03/31/2009  M4.0 INCH        CLEARWATER         MN   CO-OP OBSERVER

            24 HOUR SNOW TOTAL ENDED 0700 CDT.

0725 AM     SNOW             HAVANA                  45.95N 97.62W
03/31/2009  E10.5 INCH       SARGENT            ND   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 725 AM

0800 AM     SNOW             VALLEY CITY             46.92N 98.01W
03/31/2009  M5.0 INCH        BARNES             ND   CO-OP OBSERVER

            STORM TOTAL THROUGH 0800 CDT.

0900 AM     SNOW             BEMIDJI                 47.48N 94.88W
03/31/2009  M1.0 INCH        BELTRAMI           MN   CO-OP OBSERVER

            24 HOUR TOTAL ENDED 0900 CDT.

0935 AM     HEAVY SNOW       BRECKENRIDGE            46.26N 96.59W
03/31/2009  M4.0 INCH        WILKIN             MN   CO-OP OBSERVER

            4.0 INCHES OF SNOW IN 90 MINUTES.

0945 AM     SNOW             DETROIT LAKES           46.81N 95.84W
03/31/2009  E5.5 INCH        BECKER             MN   TRAINED SPOTTER

            STORM TOTAL SNOW OF 5 TO 6 INCHES ESTIMATED BY SPOTTER.

0950 AM     HEAVY SNOW       FERGUS FALLS            46.28N 96.07W
03/31/2009  M9.0 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL THROUGH 0950 CDT MEASURED BY
            OBSERVER.

1000 AM     SNOW             PELICAN RAPIDS          46.57N 96.09W
03/31/2009  M11.0 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL SNOW THROUGH 1000 CDT.

1115 AM     HEAVY SNOW       FARGO                   46.88N 96.82W
03/31/2009  E8.5 INCH        CASS               ND   BROADCAST MEDIA

            WDAY TELEVISION STORM TOTAL THUS FAR.

1236 PM     SNOW             1 N FARGO               46.89N 96.82W
03/31/2009  M9.5 INCH        CASS               ND   CO-OP OBSERVER

            STORM TOTAL TO THIS HOUR MEASURED BY STATE CLIMATOLOGIST.
            1.38 WATER EQUIVALENT IN THE NEW SNOW.

0100 PM     HEAVY SNOW       NEW YORK MILLS          46.52N 95.37W
03/31/2009  M8.5 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL THROUGH 1300 CDT.

0300 PM     SNOW             BAUDETTE                48.71N 94.59W
03/31/2009  E1.5 INCH        LAKE OF THE WOODS  MN   TRAINED SPOTTER

            EVENT TOTAL THROUGH 1500 CDT.

0300 PM     SNOW             BEMIDJI                 47.48N 94.88W
03/31/2009  E6.0 INCH        BELTRAMI           MN   TRAINED SPOTTER

            STORM TOTAL THROUGH 1500 CDT.

0300 PM     SNOW             WARROAD                 48.91N 95.32W
03/31/2009  E1.5 INCH        ROSEAU             MN   CO-OP OBSERVER

            STORM TOTAL THROUGH 1500 CDT.

0417 PM     SNOW             WAHPETON                46.27N 96.61W
03/31/2009  E20.0 INCH       RICHLAND           ND   BROADCAST MEDIA

0430 PM     SNOW             FRAZEE                  46.73N 95.70W
03/31/2009  E14.0 INCH       BECKER             MN   BROADCAST MEDIA

0445 PM     SNOW             12 N PARK RAPIDS        47.09N 95.06W
03/31/2009  E12.0 INCH       HUBBARD            MN   PUBLIC

0445 PM     SNOW             12 N PARK RAPIDS        47.09N 95.06W
03/31/2009  E0.0 INCH        HUBBARD            MN   PUBLIC

0551 PM     SNOW             SARLES                  48.95N 99.00W
03/31/2009  E1.0 INCH        CAVALIER           ND   LAW ENFORCEMENT

            AN INCH OF SNOW BY 6 PM WITH 10 TO 15 MPH WINDS...TEMP
            WAS 28 F

0638 PM     HEAVY SNOW       DETROIT LAKES           46.81N 95.84W
03/31/2009  E11.0 INCH       BECKER             MN   BROADCAST MEDIA

            11 TO 13 INCHES AT KDLM-KDLR AND HARD TO MEASURE DUE TO
            DRIFTING

0700 PM     SNOW             STARKWEATHER            48.45N 98.88W
03/31/2009  E2.0 INCH        RAMSEY             ND   CO-OP OBSERVER

            ABOUT AN INCH DURING AFTERNOON HOURS AND AN ADDITIONAL
            INCH THIS LAST HOUR...VISIBILITY DOWN TO ABOUT ONE EIGHT
            OF A MILE

0700 PM     SNOW             FARGO                   46.88N 96.82W
03/31/2009  M10.3 INCH       CASS               ND   CO-OP OBSERVER

            OFFICIAL SNOWFALL OBSERVATION FOR FARGO AREA...STORM
            TOTAL SNOWFALL IS 10.3 INCHES...TODAYS SNOWFALL TOTAL IS
            4.5 INCHES...WATER EQUIVALENT OF TODAYS SNOWFALL IS 0.60
            INCHES...CURRENT SNOW DEPTH IS 9 INCHES

0700 PM     HEAVY SNOW       4 N NEW YORK MILLS      46.58N 95.37W
03/31/2009  E12.0 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            EVENT TOTAL WITH 1.67 INCHES WATER EQUIVALENT

0726 PM     HEAVY SNOW       WADENA                  46.44N 95.13W
03/31/2009  E14.0 INCH       WADENA             MN   PUBLIC

0838 PM     HEAVY SNOW       CAMPBELL                46.10N 96.41W
03/31/2009  E26.0 INCH       WILKIN             MN   PUBLIC

            ESTIMATED TOTAL SNOWFALL FROM PUBLIC SENT TO KVLY
            METEOROLOGIST

0938 PM     HEAVY SNOW       PELICAN RAPIDS          46.57N 96.09W
03/31/2009  E15.0 INCH       OTTER TAIL         MN   PUBLIC

            REPORT RELAYED THROUGH WDAY METEOROLOGIST

&&

PJS
Local storm report, Mar 31, 10:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1114 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             SABIN                   46.78N 96.65W
03/31/2009  E4.1 INCH        CLAY               MN   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 530 AM

0530 AM     SNOW             SABIN                   46.78N 96.65W
03/31/2009  E4.1 INCH        CLAY               MN   CO-OP OBSERVER

            ESTIMATED SNOWFALL UP TO 530 AM

0612 AM     SNOW             OTTERTAIL               46.43N 95.56W
03/31/2009  E4.5 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 612 AM

0645 AM     SNOW             LIDGERWOOD              46.07N 97.15W
03/31/2009  E6.0 INCH        RICHLAND           ND   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 645 AM

0700 AM     SNOW             3 S WADENA              46.40N 95.13W
03/31/2009  M5.0 INCH        WADENA             MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             LONG LOST LAKE          47.19N 95.42W
03/31/2009  M4.0 INCH        CLEARWATER         MN   CO-OP OBSERVER

            24 HOUR SNOW TOTAL ENDED 0700 CDT.

0700 AM     SNOW             FARGO                   46.88N 96.82W
03/31/2009  E6.7 INCH        CASS               ND   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 7 AM

0700 AM     SNOW             7 N ROCHERT             46.96N 95.69W
03/31/2009  M2.4 INCH        BECKER             MN   CO-OP OBSERVER

            24 HOURS ENDED AT 0700 CDT. MEASURED AT TAMARAC REFUGE.

0700 AM     SNOW             3 S DALTON              46.13N 95.92W
03/31/2009  M4.3 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             BRECKENRIDGE            46.26N 96.59W
03/31/2009  M11.0 INCH       WILKIN             MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             HALSTAD                 47.35N 96.82W
03/31/2009  M1.0 INCH        NORMAN             MN   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0700 AM     SNOW             FORMAN                  46.11N 97.64W
03/31/2009  M7.0 INCH        SARGENT            ND   CO-OP OBSERVER

            24 HOURS ENDED 0700 CDT.

0725 AM     SNOW             HAVANA                  45.95N 97.62W
03/31/2009  E10.5 INCH       SARGENT            ND   CO-OP OBSERVER

            ESTIMATED SNOWFALL THROUGH 725 AM

0800 AM     SNOW             VALLEY CITY             46.92N 98.01W
03/31/2009  M5.0 INCH        BARNES             ND   CO-OP OBSERVER

            STORM TOTAL THROUGH 0800 CDT.

0900 AM     SNOW             BEMIDJI                 47.48N 94.88W
03/31/2009  M1.0 INCH        BELTRAMI           MN   CO-OP OBSERVER

            24 HOUR TOTAL ENDED 0900 CDT.

0935 AM     HEAVY SNOW       BRECKENRIDGE            46.26N 96.59W
03/31/2009  M4.0 INCH        WILKIN             MN   CO-OP OBSERVER

            4.0 INCHES OF SNOW IN 90 MINUTES.

0945 AM     SNOW             DETROIT LAKES           46.81N 95.84W
03/31/2009  E5.5 INCH        BECKER             MN   TRAINED SPOTTER

            STORM TOTAL SNOW OF 5 TO 6 INCHES ESTIMATED BY SPOTTER.

0950 AM     HEAVY SNOW       FERGUS FALLS            46.28N 96.07W
03/31/2009  M9.0 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL THROUGH 0950 CDT MEASURED BY
            OBSERVER.

1000 AM     SNOW             PELICAN RAPIDS          46.57N 96.09W
03/31/2009  M11.0 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL SNOW THROUGH 1000 CDT.

1115 AM     HEAVY SNOW       FARGO                   46.88N 96.82W
03/31/2009  E8.5 INCH        CASS               ND   BROADCAST MEDIA

            WDAY TELEVISION STORM TOTAL THUS FAR.

1236 PM     SNOW             1 N FARGO               46.89N 96.82W
03/31/2009  M9.5 INCH        CASS               ND   CO-OP OBSERVER

            STORM TOTAL TO THIS HOUR MEASURED BY STATE CLIMATOLOGIST.
            1.38 WATER EQUIVALENT IN THE NEW SNOW.

0100 PM     HEAVY SNOW       NEW YORK MILLS          46.52N 95.37W
03/31/2009  M8.5 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL THROUGH 1300 CDT.

0300 PM     SNOW             WARROAD                 48.91N 95.32W
03/31/2009  E1.5 INCH        ROSEAU             MN   CO-OP OBSERVER

            STORM TOTAL THROUGH 1500 CDT.

0300 PM     SNOW             BEMIDJI                 47.48N 94.88W
03/31/2009  E6.0 INCH        BELTRAMI           MN   TRAINED SPOTTER

            STORM TOTAL THROUGH 1500 CDT.

0300 PM     SNOW             BAUDETTE                48.71N 94.59W
03/31/2009  E1.5 INCH        LAKE OF THE WOODS  MN   TRAINED SPOTTER

            EVENT TOTAL THROUGH 1500 CDT.

0417 PM     SNOW             WAHPETON                46.27N 96.61W
03/31/2009  E20.0 INCH       RICHLAND           ND   BROADCAST MEDIA

0430 PM     SNOW             FRAZEE                  46.73N 95.70W
03/31/2009  E14.0 INCH       BECKER             MN   BROADCAST MEDIA

0445 PM     SNOW             12 N PARK RAPIDS        47.09N 95.06W
03/31/2009  E12.0 INCH       HUBBARD            MN   PUBLIC

0551 PM     SNOW             SARLES                  48.95N 99.00W
03/31/2009  E1.0 INCH        CAVALIER           ND   LAW ENFORCEMENT

            AN INCH OF SNOW BY 6 PM WITH 10 TO 15 MPH WINDS...TEMP
            WAS 28 F

0638 PM     HEAVY SNOW       DETROIT LAKES           46.81N 95.84W
03/31/2009  E11.0 INCH       BECKER             MN   BROADCAST MEDIA

            11 TO 13 INCHES AT KDLM-KDLR AND HARD TO MEASURE DUE TO
            DRIFTING

0700 PM     SNOW             STARKWEATHER            48.45N 98.88W
03/31/2009  E2.0 INCH        RAMSEY             ND   CO-OP OBSERVER

            ABOUT AN INCH DURING AFTERNOON HOURS AND AN ADDITIONAL
            INCH THIS LAST HOUR...VISIBILITY DOWN TO ABOUT ONE EIGHT
            OF A MILE

0700 PM     SNOW             FARGO                   46.88N 96.82W
03/31/2009  M10.3 INCH       CASS               ND   CO-OP OBSERVER

            OFFICIAL SNOWFALL OBSERVATION FOR FARGO AREA...STORM
            TOTAL SNOWFALL IS 10.3 INCHES...TODAYS SNOWFALL TOTAL IS
            4.5 INCHES...WATER EQUIVALENT OF TODAYS SNOWFALL IS 0.60
            INCHES...CURRENT SNOW DEPTH IS 9 INCHES

0700 PM     HEAVY SNOW       4 N NEW YORK MILLS      46.58N 95.37W
03/31/2009  E12.0 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            EVENT TOTAL WITH 1.67 INCHES WATER EQUIVALENT

0726 PM     HEAVY SNOW       WADENA                  46.44N 95.13W
03/31/2009  E14.0 INCH       WADENA             MN   PUBLIC

0838 PM     HEAVY SNOW       CAMPBELL                46.10N 96.41W
03/31/2009  E26.0 INCH       WILKIN             MN   PUBLIC

            ESTIMATED TOTAL SNOWFALL FROM PUBLIC SENT TO KVLY
            METEOROLOGIST

0938 PM     HEAVY SNOW       PELICAN RAPIDS          46.57N 96.09W
03/31/2009  E15.0 INCH       OTTER TAIL         MN   PUBLIC

            REPORT RELAYED THROUGH WDAY METEOROLOGIST

&&

PJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Kittson

When
April 1, 12:00 AM CST to April 27, 2:00 PM CST
Where
Kittson County, 2.81 mi ENE of St Vincent Jct to Robbin
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.980, -97.120

Flood, Marshall

When
April 1, 12:00 AM CST to April 27, 2:00 PM CST
Where
Marshall County, 11.52 mi WNW of Stephen Arpt to 8.61 mi SE of Oslo
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.520, -97.110

Flood, Polk

When
April 1, 12:00 AM CST to April 27, 2:00 PM CST
Where
Polk County, 4.86 mi N of Northland to 9.21 mi N of Nielsville
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.150, -97.030

Flood, Norman

When
April 1, 12:00 AM CST to April 24, 2:00 PM CST
Where
Norman County, 0.69 mi N of Shelly to 0.83 mi W of Perley
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.480, -96.830

Flood, Clay

When
April 1, 12:00 AM CST to April 24, 2:00 PM CST
Where
Clay County, 4.18 mi NE of Georgetown to 4.18 mi SSW of Comstock
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.130, -96.770

Flood, Becker

When
April 1, 12:00 AM CST to April 10, 2:00 PM CST
Where
Becker County, 9.97 mi W of Ogema to 4.84 mi WNW of Cormorant
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.120, -96.160

Flood, Otter Tail

When
April 1, 12:00 AM CST to April 24, 2:00 PM CST
Where
Otter Tail County, 6.79 mi WSW of Pelican Rpds Muni Ar to 5.04 mi SW of Western
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.610, -96.240

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157666, 157670, 157671, 157672, 157673, 157677, 157680.